Aspirin is underused for TIA patients, study says

When patients come to your ED with a transient ischemic attacks (TIA), do they receive antiplatelet medications even if they are asymptomatic?

A new study reveals that antiplatelets such as aspirin are underused for these ED patients, in conflict with current guidelines.1 "Aspirin reduces the risk of stroke after TIA by 20%-25%, so by not giving it, you're not taking advantage of that reduction," says Jonathan A. Edlow, MD, FACEP, vice chair of the Department of Emergency Medicine at Beth Israel Deaconess Medical Center in Boston. "Think about our reaction to giving aspirin to patients with acute coronary syndromes. We do that so automatically."

Researchers looked at 769 TIA cases, using data from the 1992-2001 National Hospital Ambulatory Medical Care Survey. They found that 42% of TIA patients in the ED received no medications at all, including antiplatelet medications recommended by current guidelines.

"TIA and stroke should be thought of as the same disease," says Edlow. "Obviously a stroke patient at triage will trump a TIA patient. But in the past, there's been a tendency for both physicians and nurses to blow off the TIA patient because they're frequently asymptomatic when we see them."

However, 5% of these patients will have a stroke within the next 48 hours, says Edlow. Unless there is a contraindication, all TIA patients should receive aspirin or aspirin/extended-release dipyridamole, he says.

"Standard practice gives one the option of giving plain aspirin vs. aspirin/extended-release dipyridamole," Edlow says. "The data favor aspirin/extended-release dipyridamole, but this hasn't completely caught on yet. Aspirin/extended-release dipyridamole is much more expensive than aspirin and does have some side effects, which is part of the reason why most people still use aspirin as first line." A common side effect is headache, he adds.

When assessing a TIA patient, obtain a concise history and determine onset and duration of symptoms, says Duane A. Young-Kershaw, RN, BSN, clinical nurse educator for the ED at Beth Israel Deaconess Medical Center. Ask the patient, "What time did this start?" and check baseline status with family or caregivers, he recommends. In addition to the neurological assessment, a normal physical assessment should be performed with initial labs, electrocardiogram, and intravenous line, says Young-Kershaw. "Also continue to monitor the patient's neurological status and blood pressure, and place on cardiac telemetry monitoring to rule out dysrhythmia as a culprit," he says.

Your assessment should include performing an air-way assessment, ensuring the gag reflex is present, and obtaining an immediate blood glucose level, says Young-Kershaw. Symptoms of hypoglycemia mimic stroke, he says. "Assess whether the patient is oriented to self, time, and place, facial symmetry, slurring of speech, sleepiness, and asymmetrical weakness of extremities."

Reference

  1. Edlow JA, Kim S, Pelletier AJ, et al. National study on emergency department visits for transient ischemic attack, 1992-2001. Acad Emerg Med 2006; 13:666-672.

Sources

For more information about transient ischemic attacks in the ED, contact:

  • Jonathan A. Edlow, MD, FACEP, Vice-Chair, Department of Emergency Medicine, Beth Israel Deaconess Medical Center, 330 Brookline Ave., Boston, MA 02215. E-mail: jedlow@bidmc.harvard.edu.
  • Duane A. Young-Kershaw, RN, BSN, Clinical Nurse Educator, Emergency Department, Beth Israel Deaconess Medical Center, 330 Brookline Ave., Boston, MA 02215. Telephone: (617) 754-2310. E-mail: dyoungk@bidmc.harvard.edu.